MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ENDO ILS 21MM, CURVED; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ENDO ILS 21MM, CURVED; STAPLE, IMPLANTABLE
Catalog Number ECS21A
Medical Device Problem Code Ejection Problem (4009)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/16/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent 9/3/2024.D4 batch # unk.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this lot.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: could you please confirm the issue was identified (pre-op/intra-op)? could you please clarify if anvil fall during packaging removal? if not, please provide more details? could you please clarify if there were any patient consequences? could you please clarify if there were any change in the post-operative care of the patient as a result of the event? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unknown procedure the anvil when removed is ejected under pressure, causing it to become contaminated and for this reason, the device had to be changed for another of the same reference.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 10/1/2024.Additional information was requested, and the following was obtained: could you please confirm that the problem was identified (preoperative/intraoperative)? the problem was identified intraoperatively.Could you please clarify if the anvil falls off during the removal of the packing? the anvil falls off during the removal of the packing.Could you clarify if there were any consequences for the patient? there was no consequence for the patient.Could you clarify if there was any change in the patient's postoperative care as a result of the event? there was no change in the patient's postoperative care as a result of the event.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 10/15/2024.Additional information was requested, and the following was obtained: the anvil fell at the moment that the assistant had to remove it for the surgeon to perform the pocket.When tried to separate the anvil from the stapler it was very hard, and it was necessary to make enough force to remove it.At that moment it fell to the floor, having to provide a new device to continue with the procedure.
 
Additional Manufacturer Narrative
(b)(4).Date sent 10/22/2024, d4 batch #509a19, corrected data d4: udi#.Investigation summary.The product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the ecs21a device arrived with no apparent damage.The breakaway washer was present and uncut, the device was fully loaded with staples, indicating that the device had not been fired.The device was tested for functionality with the returned washer and it fired and formed all the staples as well as completely cut the test media and the breakaway washer without incident.The staple line was complete, and the staples meet the staple form release criteria.No anvil issues were noted at any time during the testing.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected and released to approved specifications.Although no conclusion could be reached on the cause of the reported event, the instructions for use do contain the following caution: insert the device up to the closed lumen with the anvil removed and the trocar fully retracted.Fully extend the trocar and pierce tissue by gently rotating the instrument while holding the adjusting knob.Push the tissue down until the orange tying area is visible.Reattach the anvil by sliding the anvil shaft over the trocar and pushing until the anvil snaps into its fully seated position.The event described could not be confirmed as the device performed without any difficulties.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.A manufacturing record evaluation was performed for the finished device batch number 509a19, and no non-conformances were identified.

Brand Name
ENDO ILS 21MM, CURVED
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key20127625
Report Number3005075853-2024-06484
Device Sequence Number7483142
Product Code GDW
UDI-Device Identifier10705036003489
UDI-Public(01)10705036003489(17)260930(10)509A19
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K940967
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2026
Device Catalogue NumberECS21A
Device Lot NumberX94077
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/24/2024
Supplement Date Received by Manufacturer09/18/2024
10/01/2024
10/16/2024
Initial Report FDA Received Date09/03/2024
Supplement Report FDA Received Date10/01/2024
10/15/2024
10/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown